Hail, Red Willow
- When
- August 21, 4:17 PM CST
- Where
- Red Willow County, 6 mi S of Mc Cook
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.113, -100.620
Severe thunderstorms produced large hail and heavy rainfall across much of NE Colorado, NW Kansas and SW Nebraska. Hail up to tennis ball size cracked the windshield of a NWS co-op observer's car in Kit Carson county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms produced large hail and heavy rainfall across much of NE Colorado, NW Kansas and SW Nebraska. Hail up to tennis ball size cracked the windshield of a NWS co-op observer's car in Kit Carson county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 21, 2:43 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 243 PM MDT TUE AUG 21 2007 .DISCUSSION...THE 20Z SURFACE ANALYSIS PLACES A TROUGH ACROSS NORTHWEST KANSAS. THE LATEST VISIBLE SATELLITE SHOWING CU DEVELOPING ALONG THE TROUGH AXIS. WATER VAPOR INDICATES THE SHORTWAVE TROUGH IS MOVING EAST INTO THE DAKOTAS. UPPER FLOW THROUGH THURSDAY WILL BE ZONAL. A TROUGH WILL MOVE THROUGH THE FLOW ON FRIDAY. A SURFACE TROUGH IS EXPECTED TO PERSIST ACROSS THE FORECAST AREA THROUGH THURSDAY NIGHT AND THEN FOLLOWED BY HIGH PRESSURE ON FRIDAY. THE MAIN FORECAST ISSUE IS POPS. A PERSISTENT TROUGH WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT EACH AFTERNOON/EVENING THROUGH FRIDAY NIGHT. UPWARD VERTICAL VELOCITIES INDICATE FORCING WILL BE AVAILABLE NEAR THE TROUGH EACH AFTERNOON/NIGHT. A STEADY STREAM OF SHORTWAVE ENERGY WILL HELP FIRE STORMS ALONG THE TROUGH AXIS. POPS SHOULD BE THE HIGHEST THROUGH THURSDAY NIGHT WITH DECREASING POPS ON FRIDAY WHEN MODELS ARE IN AGREEMENT THAT THE FRONT SHOULD BE EXITING THE SOUTHERN ZONES. SOME UPSLOPE THURSDAY NIGHT WILL FURTHER ENHANCE LIFT FOR WIDESPREAD PRECIPITATION. PLAN TO GO WITH CHANCE POPS FOR EACH PERIOD AND THEN SLIGHT CHANCE POPS ON FRIDAY. 850MB TEMPERATURES INDICATE A TREND TOWARD COOLER TEMPERATURES ON FRIDAY. OTHERWISE MORE CLOUDS AND PRECIPITATION THAN IN RECENT DAYS SHOULD ALSO HELP REDUCE MAX TEMPERATURES TO THE LOWER 90S ON WEDNESDAY AND INTO THE UPPER 80S ON THURSDAY. LOWER TO MID 80S WILL BE A WELCOME CHANGE ON FRIDAY. MIN TEMPERATURES WILL START IN THE LOWER 60S WEST TO THE UPPER 60S EAST COOLING SLIGHTLY INTO THE UPPER 50S WEST TO THE MID 60S EAST BY THURSDAY NIGHT/FRIDAY NIGHT. IN THE EXTENDED...A RIDGE WILL BE OVER THE PLAINS THROUGH SUNDAY AND THEN SHIFT EAST ON MONDAY IN RESPONSE TO A LOW MOVING EAST ACROSS CANADA. A SURFACE HIGH WILL BE PRESENT ON SATURDAY AND IS THEN REPLACED BY LOW PRESSURE FOR THE PERIOD SUNDAY THROUGH TUESDAY. SUBSIDENCE AND LACK OF DYNAMICS WILL KEEP POPS NIL THROUGH MONDAY. A SHORTWAVE WILL MOVE ACROSS THE FORECAST AREA ON TUESDAY SO FOR NOW WILL HANDLE THAT WITH SLIGHT CHANCE POPS. MAX TEMPERATURES WILL WARM FROM THE MID 80S TO THE MID/UPPER 80S WITH SOME LOWER 90S IN THE EAST. MIN TEMPERATURES SHOULD RANGE FROM THE UPPER 50S WEST TO THE MID 60S EAST. && .AVIATION...THE MAIN CONCERN THROUGH THIS TAF PERIOD WILL BE THE POSSIBILITY OF THUNDERSTORMS ACROSS THE REGION. KGLD AND KMCK COULD SEE ISOLD TSRA THROUGH ABOUT 6Z. THESE STORMS WILL BE FORMING ALONG A TROUGH. VARIABLE GUSTY WINDS ARE POSSIBLE UNDER SOME OF THE STORMS. A COLD FRONT WILL ENTER THE REGION TOMORROW MORNING WHICH WILL BE RESPONSIBLE FOR A WIND SHIFT FROM SOUTHERLY OR SOUTHWESTERLY TO NORTHERLY. IT WILL ALSO BRING ANOTHER CHANCE OF STORMS...THOUGH AT THIS TIME THE MAIN THREAT OF THESE STORMS LOOKS TO BE AFTER 18Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FJS/SFJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE AUG 21 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT TUE AUG 21 2007 /1140 AM CDT TUE AUG 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT FOR MUCH OF THE REGION. STORMS ARE EXPECTED TO FORM ALONG A TROUGH NEAR THE COLORADO STATE LINE AND MOVE TO THE NORTHEAST AT 20 MPH. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. IN ADDITION SOME LARGE HAIL AND LOCALLY HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT SLIDES INTO THE REGION TOMORROW BRINGING A CHANCE OF THUNDERSTORMS FROM TOMORROW AFTERNOON THROUGH FRIDAY. SOME OF THE STORMS TOMORROW AND THURSDAY MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ESPECIALLY ALONG AND EAST OF THE COLORADO STATE LINE. JOHNSON/BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 327 PM MDT TUE AUG 21 2007 KSZ002-003-212215- DECATUR-RAWLINS- 427 PM CDT TUE AUG 21 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND DECATUR COUNTY IN NORTHWEST KANSAS... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES SOUTHEAST OF ATWOOD...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 56 AND 75. THEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 3 S KANORADO 39.29N 102.04W
08/21/2007 E0.75 INCH SHERMAN KS TRAINED SPOTTER
&&
BOYDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 410 PM MDT TUE AUG 21 2007 KSZ013-212245- SHERMAN- 410 PM MDT TUE AUG 21 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS... AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF RULETON...AND MOVING NORTH AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 9 AND 35. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 160 AND 179. THEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 4 SE ATWOOD 39.77N 100.99W
08/21/2007 E0.88 INCH RAWLINS KS TRAINED SPOTTER
&&
BOYDThe Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43456, 43457, 43458.